Hello and welcome Stanley,
I am not a florid rapid cycler, but do use the drug 'Depakote' ( Time release, enteric coated, semi-sodium valporate) - as my main mood stabiliser. This was recommended to be the best for 'mixed states' - which are lows that run concurrent with highs. I guess you can't cycle much faster than the opposing states occurring together ! It was also given as the 'drug of choice' to someone I know with rapid cycling Bi-Polar I.
I also read that Depakote was most effective for rapid cycling over
certain other mood stabilisers.
The side effects initially, (or at too high a dose) were dry and itchy skin with weight gain. There is a possibility of some initial hair loss, which then grows back curlier.
I found however, that when I just take what is needed and no more; (which for me is 500mg twice daily at a bodyweight of about 84kg )
- my skin does not itch and I feel physically quite the same as when I did not take it..
This I contrast with Lithium, which made me sick and shaky.
I gather from internet research that the skin and hair problems are related to Depakote's tendency to block the dietary uptake of Zinc and Selenium, whilst producing the waste product of ammonia. I experienced no hair loss, I do supplement with zinc anyway.
If you get the itchy skin, a nice hot bath seems to clear the blood vessels under the skin quite nicely and therefore dispels itching.
I have not found any perceived difference in mood when I take fish oils, but like the zinc, take them anyway for nice skin,hair,nails and heart function e.t.c.
This does not imply that fish oils do not work, but rather that the effect is masked by my prescribed medication.
Sorry to hear you get side effects from Valproate. Perhaps (like me) you might get much better therapeutic effects with minimal side effects at 250-500 mg lower.
I found that lamotrigine and carbomazepine made me too agitated/unstable.
I also take seroquel now, and can recommend that. It's primary use is that of an anti-psychotic, but in lower doses, seems to level me out also.
My G.P tells me, that the benefits of these drugs accumulate over years anyway, so no need to take more than is 'comfy' - unless one is currently a danger to oneself or others.